Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 83, NWS Tucson, AZ

August 10, 2024Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2024, 4:23 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 4:23 PM MST (23:23 UTC)
Expired
Aug 10, 2024, 6:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS55 KTWC 102323
FFWTWC
AZC021-110130-
/O.NEW.KTWC.FF.W.0083.240810T2323Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
423 PM MST Sat Aug 10 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pinal County in southeastern Arizona...

* Until 630 PM MST.

* At 423 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near the Highway 77 and Park Link Road area. Between 
  1.5 and 2.5 inches of rain have fallen. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Pinal County

This includes the following Flash Flood Prone Locations...
	Suizo Rd at Cadillac Wash.

This includes Route 79 between mile markers 96 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3266 11098 3262 11097 3258 11101 3257 11110
      3258 11118 3265 11121 3269 11114 3269 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
306 
WGUS75 KTWC 110027
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
527 PM MST Sat Aug 10 2024

AZC021-110130-
/O.CON.KTWC.FF.W.0083.000000T0000Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
527 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS 
EVENING FOR SOUTH CENTRAL PINAL COUNTY...

At 527 PM MST, Doppler radar indicated that the thunderstorms which 
produced heavy rain near the Highway 77 and Park Link Road area have 
ended. Between 1.5 and 2.5 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Pinal County

This includes the following Flash Flood Prone Locations...
	Suizo Rd at Cadillac Wash.

This includes Route 79 between mile markers 96 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3266 11098 3262 11097 3258 11101 3257 11110
      3258 11118 3265 11121 3269 11114 3269 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
279 
WGUS75 KTWC 110126
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
626 PM MST Sat Aug 10 2024

AZC021-110136-
/O.EXP.KTWC.FF.W.0083.000000T0000Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
626 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR 
SOUTH CENTRAL PINAL COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3266 11098 3262 11097 3258 11101 3257 11110
      3258 11118 3265 11121 3269 11114 3269 11105

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:17 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 1:17 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
117 PM MST Sat Aug 10 2024

.SYNOPSIS...
Isolated to scattered mainly afternoon and evening showers and
thunderstorms each day through the middle of next week. Storms
will have the potential for heavy rainfall and strong wind gusts.
High temperatures will be within a few degrees of normal through
the next week.

&&

.DISCUSSION...
Today's weather is being brought to us by an upper high centered
over SE New Mexico and Texas, and a weak upper low floating over
Baja California. Conditions are a bit more favorable for
convection relative to yesterday, with more instability and a
weaker cap in place. As of this writing, isolated convection has
started up generally from Pima / Pinal / Santa Cruz Counties and
westward. These are the areas with the best projected instability
today and should remain to be the areas of focus. With
precipitable water content around 1.50", and DCAPE values in the
1000-1500 J/kg range, both flash flooding and strong damaging
winds will be threats today.

We may see an uptick in convective activity on Sunday as
atmospheric moisture content increases again. While most of the
region will have some threat of thunderstorms on Sunday, the best
chances will be along the International Border.

For a few runs now, GFS and ECMWF ensembles have been hinting at
Monday potentially being the most active day across the region.
This may be dependent on the previous day's activity.

We start to see a bit of model disagreement starting Tuesday, and
this uncertainty propagates through the rest of next week. One
potential solution entails the upper high remaining over the
Southern Plains, and moist southerly flow keeping active
convection over the forecast area through next week. Another
potential solution has a ridge building over Arizona from the
eastern Pacific, with strong subsidence raising temperatures and
minimizing the potential for convection late in the week. Our
forecast is somewhere in the middle with this lower confidence.

&&

.AVIATION...Valid through 12/00Z.
SCT-BKN clouds at 6k-9K ft AGL and BKN-OVC clouds at 10k- 14k ft
AGL from 10/19Z through the end of the forecast period. Isolated
to scattered SHRA/TSRA persisting through 10/04Z before slowly
diminishing. The best chances of these storms will be from around
SAD-OLS and westward today. MVFR conditions near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be less than 12 kts, favoring an SELY/SLY direction. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered mainly afternoon and evening showers and
thunderstorms are expected through the weekend, with an increase
in coverage early next week. Min RH values will be in the 20-30
percent range through the weekend, increasing early next week into
the 25-40 percent range in the valleys (and higher in the
mountains). Outside of thunderstorm outflow winds, 20-foot winds
will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 10, 3:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal51 min
Aug 10, 4:08 PM MSTSevere Thunderstorm WarningTWCPinal23 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.